Alert archive / Missouri / Flash Flood Watches in 2018
Flash Flood Watch 5, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Oct 7, 2018, 3:03 PM CDT for 12 counties in Missouri; 4 counties in Kansas. It took effect at Oct 7, 2018, 5:00 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 3:03 PM CDT (20:03 UTC)
- In effect from
- Oct 7, 2018, 5:00 PM CDT
- Expired
- Oct 8, 2018, 10:00 AM CDT
- In force
- 17 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Grundy County, MO, Jackson County, MO, Livingston County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Oct 7, 12:49 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 7, 12:49 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1249 PM CDT Sun Oct 7 2018 .Discussion... Issued at 359 AM CDT SUN OCT 7 2018 Early morning radar returns show showers, with a few rumbles of thunder, moving northeast across Missouri within the broad southwest flow that has been dominating the Plains States recently; thanks to the juxtaposition of the deepening trough over the western Mountains and ridge over the southern Atlantic coast. Local rainfall observations show that these storms are efficient rain makers, which is not surprising as precipitable water values are running around 1.5 to 1.75 inches as of the local 00z/07 upper air observations. The associated cold front, under the broader southwest flow, shifted into southern Missouri today with the help of one of the many shortwave troughs that have been ejecting across the Plains from the western trough in recent days. However, today the western trough will deepen notably as the strong jet streak dumps energy into the troughs base across the Desert Southwest. Downstream this will begin to induce a more meridional flow, with the resulting warm air advection helping lift the baroclinic zone across southern Missouri back north. Current timing, and continued rain north of the front today, will likely keep the front from lifting quickly, thus the more notable warmer temperatures --70s and 80s-- wont be seen by most till Monday and should last through Tuesday. As for precipitation across the region today, expect the storms to keep on coming through the day, with the focus for much of the activity shifting back into northwest Missouri by this afternoon. This trend will persist into tonight and through Monday, which will make areas, particularly north and west of I-35, rather wet while central Missouri will likely dry out for a day. However, folks in central Missouri wont stay dry long as a significant portion of the western trough will finally shift east starting Tuesday, sweeping a cold front across Kansas and Missouri; which will bring our temperatures back down for the later half of the work week. As for severe potential for these storms today, Monday, and Tuesday, while we can not rule out some small hail or gusty winds with any strong thunderstorms that get going as some elevated instability will accompany the over running moisture, the best chance for severe sized hail or damaging winds looks to transit the region Tuesday afternoon and evening as the cold front moves through. Otherwise, out focus remains on the flooding potential that is developing in response to the ongoing rain. At the beginning of the weekend, the local forecast region of eastern Kansas and northern Missouri was a bit dry, thus producing flood guidance values in the 2 to 3 inch range. However, the ongoing rain is quickly changing that, with guidance value starting to dip into the 1.5 to 2 inch range. This trend will continue in northwest Missouri and eastern Kansas over the next few days, thus pointing at the greatest threat for local flash flooding or river flooding will likely be in areas north and west of I-35 today through Monday night. That said, the heaviest precipitation totals will likely shift into areas from south central Kansas into eastern Nebraska today into Monday, as the stormy activity moving across our section of Kansas and Missouri will be a bit intermittent through this time period. Thus, there is no flood watch for now in our forecast area, but we will need to pay careful attention to this through the beginning of the work week. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1244 PM CDT SUN OCT 7 2018 The early part of the forecast period is a difficult forecast due to multiple different ceilings in the area. Most of the guidance has the area in LIFR/IFR, but observations are indicating the lower cloud deck has started to dissipate leaving mostly MVFR ceilings near the KC Metro and IFR to the north. Due to this uncertainty LIFR ceilings may fill back into the area, but the current forecasts indicate it will stay MVFR except for KSTJ. Two rounds of showers and thunderstorms look to move through the area, one being around 00z and the other being after 06Z. There is also some uncertainty in the placement of these storms so only VCTS was utilizing and TSRA can be added later as confidence increases on placement and timing. A warm front will be pushing through the area tomorrow morning and ceilings are expected to rise quickly on the backside of this boundary with VFR conditions at all locations except for KSTJ. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Barham
Hazardous weather outlook, Oct 7, 5:21 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 521 AM CDT Sun Oct 7 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 521 AM CDT Sun Oct 7 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected across the area today through Monday morning. A few storms could be strong to severe across central MO, with isolated hail up to one inch possible and isolated wind gusts up to 60 mph. Localized flash flooding potential is low right now, but this may increase if heavier rain bands set up over the same areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through Wednesday. Localized flash flooding is possible across the area, but the main concern will be in northwest MO and northeast KS. Strong to severe storms are also possible Monday and Tuesday with hail and winds being the main concerns. River flooding is also expected later this week, with our area and areas upstream receiving three to four inches of rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:52 PM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| Oct 7, 8:43 AM CDT | Areal Flood Advisory | EAX | Cass | 3 hr |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Ray | 4 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Clay, Ray | 16 hr |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 7 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 8 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Platte | 9 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Atchison, Holt | 4 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 9 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Platte | 8 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 10 days |
| Oct 7, 1:53 PM CDT | River Flood Warning | EAX | Cooper, Howard | 10 days |
Nearby
Flash Flood Watches in Missouri, 2018Flash Flood Watches in Kansas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.